Washington, 2012Hail in Washington, July 16, 2012
July 16, 2012 · NWS OTX · 2 events in 1 county or zone
An upper-level low sagging down the Pacific Northwest Coastline was responsible for drawing moist, unstable air northward into Southeastern Washington. Shortwave energy ejecting from the low in conjunction with afternoon heating triggered strong thunderstorms over Idaho Panhandle which tracked west into the Washington Palouse during the late evening hours of the 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $7,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level low sagging down the Pacific Northwest Coastline was responsible for drawing moist, unstable air northward into Southeastern Washington. Shortwave energy ejecting from the low in conjunction with afternoon heating triggered strong thunderstorms over Idaho Panhandle which tracked west into the Washington Palouse during the late evening hours of the 16th. The thunderstorms produced large hail and damaging outflow winds which toppled trees in city of Rosalia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 16, 3:42 PM PST, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 16, 3:42 PM PST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
442 PM PDT Mon Jul 16 2012
.SYNOPSIS...
An unusually strong and moist upper level low will remain over the
Pacific Northwest through midweek. The presence of this low will
equate to more showers and thunderstorms each day with localized
flooding possible. Yet another strong upper level low is expected
to move into the region via the Gulf of Alaska late week or
weekend. This will bring a renewed threat of thunderstorms.
&&
.DISCUSSION...
Tonight...Large closed low over the Central Oregon coast will move
southwest to off the southern Oregon coast tonight. Main area of
concern is a strong mid level wave over southern Idaho that will
move north overnight into the Central Panhandle Mountains and
Southeast Washington. Plenty of surface based instability ahead of
this wave with LAPS data indicating CAPES of around 1500-2000 J/KG
under a thermal trough axis which extends from the Central
Panhandle mountains stretching west into Spokane and as far north
as the Okanogan Highlands. A weak cap does exist but with
thunderstorms over the Clearwaters moving north and with an
increase in large scale lift from the wave over southern Idaho
moving north the cap is expected to break with an increase in
thunderstorms along the aforementioned instability axis between 3
PM and 9 PM PDT. Wind shear values are highest at around 20-25
knots over Southeast Washington and the Central Panhandle so this
is where the best chance for stronger cells will exist which will
be capable of producing heavy rain and isolated large hail. A flash
flood watch has been issued for the Central Panhandle Mountains where
the highest potential for heavy rain exists. Then overnight the
wave will track into the Central Panhandle Mountains. Strong mid
level instability will result in nocturnal thunderstorms. Not sure
how far west this will extend with poor model to model consistency
but the best chances will lie across the eastern third of Washington
and North Idaho given closest proximity to the wave passing through.
JW
Tuesday through Monday: We focused on two issues primarily. The
first being the thunder and lingering flood threat across the Id
Panhandle Tues, and the second was deciding how quickly to eject
the seemingly semi-permanent upper low that's been over the region
the last few days. For Tuesday...what's left of tonight's vort max
lifting north across the Id Panhandle will shear and weaken
further, likely stalling across SE BC. This would keep the threat
of pcpn high for the N Id Panhandle before this feature is
replaced by height rises and a trend toward short-wave ridging.
For mid to late week, we increased pcpn chances Thursday through
Friday Night, favoring a slower exit of the aforementioned upper
trough. Of particular note is the deep tropical southerly moisture
fetch from the remains of Fabio that may reach as far north as Id
mid week. There are still big uncertainties with the track of this
moisture, so we just trended toward a wetter forecast. bz
&&
.AVIATION...
10Z TAFS: An area of low pressure over western OR will keep an
active thunderstorm pattern for the Inland NW. Isolated -tsra will
continue this evening over the North Idaho Mountains. A midlevel
shortwave will track out of N Nevada into the region enhancing
the thunder threat over locations like PUW- LWS...then spreading
N/NW toward KGEG-KSFF-KCOE after 04z. Main threats will be heavy
rain and lightning with the potential for a few cells vcnty PUW-
LWS to become more organized with small to medium hail and strong
wind gusts. KMWH and KEAT will be on the western fringes of this
wave so confidence is lower whether or not thunderstorms move into
this area overnight. Scattered showers and isolated thunder will
continue overnight. All TAF sites may be at risk but confidence
is low that any particular TAF site will be affected. Surface
based -TSRA will develop again after 18z Tuesday. /EK
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 65 85 65 83 60 80 / 40 60 40 30 20 50
Coeur d'Alene 62 82 62 82 58 79 / 50 60 40 30 20 50
Pullman 62 84 60 81 55 79 / 50 30 30 20 20 50
Lewiston 68 94 68 90 64 89 / 50 30 20 20 20 50
Colville 61 86 62 86 59 80 / 20 70 50 40 20 40
Sandpoint 59 79 59 81 56 76 / 30 70 50 40 30 50
Kellogg 60 81 58 81 56 78 / 60 70 40 40 40 50
Moses Lake 66 93 65 88 61 85 / 30 30 20 20 30 30
Wenatchee 68 92 68 88 63 84 / 20 30 30 20 30 30
Omak 66 90 66 90 60 82 / 20 40 30 30 20 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 11 PM PDT this evening for Central
Panhandle Mountains.
WA...&&Hazardous weather outlook, Jul 16, 3:45 PM PST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
445 PM PDT MON JUL 16 2012
IDZ001>003-026-027-WAZ031>038-041>044-172345-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
445 PM PDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ004-172345-
CENTRAL PANHANDLE MOUNTAINS-
445 PM PDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.
.DAY ONE...TONIGHT
A COMPLEX OF THUNDERSTORMS PRODUCING HEAVY RAIN RATES WILL MOVE
NORTH ACROSS THE IDAHO PANHANDLE.
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 16, 4:09 PM PST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
509 PM PDT MON JUL 16 2012
IDZ004-170045-
SHOSHONE ID-BENEWAH ID-LATAH ID-
509 PM PDT MON JUL 16 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO
SOUTHEASTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
SOUTHWESTERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO
UNTIL 545 PM PDT
AT 503 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLARKIA MOVING NORTHWEST AT 25 MPH. THIS
STORM WILL PRODUCE RAIN RATES AROUND AN INCH PER HOUR...HAIL TO
PENNY SIZE AND WIND GUSTS TO 45 MPH.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHWESTERN SHOSHONE COUNTY...
RURAL NORTHEASTERN LATAH COUNTY...
RURAL SOUTHEASTERN BENEWAH COUNTY...
LAT...LON 4692 11587 4693 11631 4691 11632 4690 11634
4705 11675 4739 11632 4696 11581
TIME...MOT...LOC 0005Z 133DEG 35KT 4693 11605Special weather statement, Jul 16, 5:45 PM PST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
645 PM PDT MON JUL 16 2012
IDZ002>004-WAZ033-036-170230-
WHITMAN WA-BENEWAH ID-LATAH ID-KOOTENAI ID-SPOKANE WA-
645 PM PDT MON JUL 16 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN SPOKANE COUNTY IN EASTERN WASHINGTON
NORTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON
SOUTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
EXTREME NORTHWESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO
NORTHWESTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
UNTIL 730 PM PDT
AT 641 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF ST.
MARIES TO 7 MILES SOUTH OF OAKESDALE..AND MOVING NORTHWEST AT 25 MPH.
RADAR IS SHOWING THAT THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS
TO 40 MPH AND POSSIBLY SOME HAIL UP TO THE SIZE OF PENNIES. THE
STORM IS ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING.
LOCATIONS WHICH WILL BE IMPACTED THROUGH 730 PM INCLUDE...
PLUMMER...
OAKESDALE...
HARRISON...
ROSALIA...
ROCKFORD...
AND SPANGLE ...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4734 11652 4692 11723 4727 11781 4770 11710
TIME...MOT...LOC 0143Z 133DEG 25KT 4734 11672 4704 11723
FX
Special weather statement, Jul 16, 6:21 PM PST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
721 PM PDT MON JUL 16 2012
IDZ002>004-WAZ033-036-170230-
WHITMAN WA-BENEWAH ID-LATAH ID-KOOTENAI ID-SPOKANE WA-
721 PM PDT MON JUL 16 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN SPOKANE COUNTY IN EASTERN WASHINGTON
NORTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON
SOUTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
EXTREME NORTHWESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO
NORTHWESTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
UNTIL 730 PM PDT
AT 7151 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OUTFLOW WINDS ALONG A LINE EXTENDING FROM
MALDEN NORTHEAST TO VALLEYFORD...AND MOVING NORTHWEST AT 25 MPH.
WEATHER SPOTTERS AT PLUMMER AND FAIRFIELD HAVE REPORTED WIND GUSTS
OF 35 TO 40 MPH WITH THIS LINE OF STORMS.
RADAR IS SHOWING THAT THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS
TO 40 MPH AND POSSIBLY SOME HAIL UP TO THE SIZE OF PENNIES. THE
STORM IS ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING.
LOCATIONS WHICH WILL BE IMPACTED THROUGH 730 PM INCLUDE...
PLUMMER...
OAKESDALE...
HARRISON...
ROSALIA...
ROCKFORD...
AND SPANGLE ...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4734 11652 4692 11723 4727 11781 4770 11710
TIME...MOT...LOC 0143Z 133DEG 25KT 4734 11672 4704 11723
FX
Hail, Whitman
- When
- July 16, 6:29 PM PST to 6:35 PM PST
- Where
- Whitman County, Thornton
- Measured
- 1.25 in hail
- Crop damage
- $7,000
- Reported by
- Public
- Coordinates
- 47.120, -117.400
Public reported quarter to half dollar size hail. Storm total precipitation from 2100 to 0500 was 2.63 inches. Extensive crop damage due to hail. A small debris flow from the rainfall runoff covering the road and railroad track with 6 to 12 inches of debris.
Hail, Whitman
- When
- July 16, 6:52 PM PST to 6:56 PM PST
- Where
- Whitman County, 2.8 mi S of St John
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.060, -117.580
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 16 to 19, 20123 deaths · 53 injured · 22 events
- Damaging Winds and Lightning Strikes in Alabama, July 16, 20121 death · $254,000 · 52 kt wind · 5 events
- Excessive Heat in Illinois, July 16 to 19, 20121 death · 17 events
- Heat in Wisconsin, July 16 to 17, 20121 death · 9 events
- Flash Flooding and Debris Flows in Washington, July 16 to 20, 2012$1.3 million · 1.75 in hail · 12 events
- Flash Flooding and Debris Flow in Oregon, July 16 to 20, 2012$232,000 · 2 in hail · 29 events
- Damaging Winds and Lightning Strike in Tennessee, July 16, 2012$100,000 · 55 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 16, 2012$74,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 16 to 17, 2012$34,000 · 1 in hail · 12 events
- Hail and Damaging Winds in South Dakota, July 16, 2012$35,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Wind in Arizona, July 16, 20122 injured · $20,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 16, 20121 injured · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393667, 393664.